Polynomials vanishing on grids: The Elekes-Rónyai problem revisited

Orit E. Raz, Micha Sharir, József Solymosi

Research output: Contribution to journalArticlepeer-review

20 Scopus citations


In this paper we characterize real bivariate polynomials which have a small range over large Cartesian products. We show that for every constant-degree bivariate real polynomial f, either |f(A,B)| = Ω(n4/3), for every pair of finite sets A,B ⊂ ℝ, with |A| = |B| = n (where the constant of proportionality depends on deg f), or else f must be of one of the special forms f(u,v)=h(ϕ(u)+ ψ(v)), or f(u,v)=h(ϕ(u)·ψ (v)), for some univariate polynomials ϕ,ψ,h over ℝ. This significantly improves a result of Elekes and Rónyai (2000). Our results are cast in a more general form, in which we give an upper bound for the number of zeros of z = f(x,y) on a triple Cartesian product A× B×C, when the sizes |A|, |B|, |C| need not be the same; the upper bound is O(n11/6) when |A| = |B| = |C| = n, where the constant of proportionality depends on degf, unless f has one of the aforementioned special forms. This result provides a unified tool for improving bounds in various Erdős-type problems in geometry and additive combinatorics. Several applications of our results to problems of these kinds are presented. For example, we show that the number of distinct distances between n points lying on a constant-degree algebraic curve that has a polynomial parameterization, and that does not contain a line, in any dimension, is Ω(n4/3), extending the result of Pach and de Zeeuw (2014) and improving the bound of Charalambides (2014), for the special case where the curve under consideration has a polynomial parameterization. We also derive improved lower bounds for several variants of the sum-product problem in additive combinatorics.

Original languageAmerican English
Pages (from-to)1029-1065
Number of pages37
JournalAmerican Journal of Mathematics
Issue number4
StatePublished - Aug 2016
Externally publishedYes

Bibliographical note

Funding Information:
Research of the first and second authors supported by grant 892/13 from the Israel Science Foundation, and by the Israeli Centers of Research Excellence (I-CORE) program (Center No. 4/11); research of the second author supported by grant 2012/229 from the U.S.–Israel Binational Science Foundation, and by the Hermann Minkowski-MINERVA Center for Geometry at Tel Aviv University; research of the third author supported by NSERC, ERC-AdG 321104, and OTKA NK 104183 grants.

Publisher Copyright:
© 2016 by Johns Hopkins University Press.


Dive into the research topics of 'Polynomials vanishing on grids: The Elekes-Rónyai problem revisited'. Together they form a unique fingerprint.

Cite this